Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Taken off bactrim but low CD4 - worried
Jun 19, 2010

Hi, Two months ago my doctor took me off Bactrim as it was lowering my WBC and platelets, causing my CD4 to halve. My CD4 is now at 105, was 50 before. So, the doctor demonstrated that Bactrim was supressinmg my immune system. I'm afraid of catching PCP without Bactrim but the doctor says that my HAART will protect me. Is he right or should i really be taking some prophylaxis regardless of what it might do to my CD4? Many thanks.

Response from Dr. Young

Hello and thanks for your post.

Occasionally, Bactrim (Septra, Cotrimoxazole) can cause suppression of blood cell counts, resulting in anemia, low WBCs (leukopenia) or low platelets (thrombocytopenia).

One way to verify if this your case is to see if your CD4 percentages have remained relatively constant with declining absolute CD4 counts. One would expect as well, that your total WBC count to be lower now than in the past.

Stopping Bactrim in the case of toxicity is reasonable, though your doctor should be considering using an alternative PCP preventive medication, such as atovaquone or Dapsone.

I hope this helps, BY



Previous
Yellow Fever Vaccinatin
Next
atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement